Volume 8, issue 2 (2004)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Global rigidity of solvable group actions on $S^1$

Lizzie Burslem and Amie Wilkinson

Geometry & Topology 8 (2004) 877–924

arXiv: math.DS/0310498

Abstract

In this paper we find all solvable subgroups of Diffω(S1) and classify their actions. We also investigate the Cr local rigidity of actions of the solvable Baumslag–Solitar groups on the circle.

The investigation leads to two novel phenomena in the study of infinite group actions on compact manifolds. We exhibit a finitely generated group Γ and a manifold M such that

(i) Γ has exactly countably infinitely many effective real-analytic actions on M, up to conjugacy in Diffω(M);

(ii) every effective, real analytic action of Γ on M is Cr locally rigid, for some r 3, and for every such r, there are infinitely many nonconjugate, effective real-analytic actions of Γ on M that are Cr locally rigid, but not Cr1 locally rigid.

Keywords
group action, solvable group, rigidity, $\mathrm{Diff}^{\omega}(S^1)$
Mathematical Subject Classification 2000
Primary: 58E40, 22F05
Secondary: 20F16, 57M60
References
Forward citations
Publication
Received: 26 January 2004
Accepted: 28 May 2004
Published: 5 June 2004
Proposed: Robion Kirby
Seconded: Martin Bridson, Steven Ferry
Authors
Lizzie Burslem
Department of Mathematics
University of Michigan
2074 East Hall
Ann Arbor
Michigan 48109-1109 USA
Amie Wilkinson
Department of Mathematics
Northwestern University
2033 Sheridan Road
Evanston
Illinois 60208-2730 USA